Ortho Evra birth control patch dangers outweigh benefits
The OrthoEvra birth control patch has been linked to an increased risk of blood clots, heart attacks, strokes and pulmonary embolism. These birth control patch dangers can lead to serious complications for women and are potentially fatal.
Despite the increased risk when compared with traditional birth control pills, the manufacturer of Ortho Evera has argued that the ease of use justifies the danger. They claim that since the birth control is delivered through a skin patch which only needs to be changed weekly, the risk of pregnancy caused by missing a daily does of the pill is reduced. However, studies have shown that in real world use, the birth control patch is actually less effective at promoting continued use.
A study was reported by Reuters health in August 2006 indicating that women considered to be at a high risk of pregnancy are more likely to continue with use of the oral birth control pills than with the Ortho Evera birth control patch. The study was conducted by physicians at the University of Maryland School of Medicine in Baltimore. The researchers concluded that “those using the contraceptive patch were more likely to become pregnant and more likely to discontinue usage”. The continued use of birth control measures was significantly higher in pill users compared with patch users.
The study challenges the manufacturer’s claim that the birth control patch is more effective at reducing unwanted pregnancy. This is yet another reason that experts have called for the FDA to remove the birth control patch from the market.
In late September 2006, the manufacturers of the OrthoEvra added a warning regarding the increased risk of blood clots. This label change came years after the manufacturer was aware of the birth control patch dangers. Saiontz & Kirk represent victims who were injured by the patch side effects, as there were improper warnings of these dangers and users were unable to make an informed risk/benefit analysis before taking the medication.